Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 52, NWS Raleigh, NC

June 7, 2005Randolph County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 7, 2005, 6:31 PM EDT for Randolph County, North Carolina. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2005, 6:31 PM EDT (22:31 UTC)
Expired
Jun 7, 2005, 6:46 PM EDT
In force
15 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 101 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 072231
SVRRAH
NCC151-072300-
/O.NEW.KRAH.SV.W.0052.050607T2231Z-050607T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
631 PM EDT TUE JUN 7 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 700 PM EDT

* AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER STALEY...OR ABOUT 14 MILES EAST OF   
ASHEBORO. MOVEMENT WAS A SLOW DRIFT TO THE SOUTHWESTAT LESS THAN 5 
MPH. PENNY SIZED HAIL AND   WINDS IN EXCESS OF 58 MPH ARE 
LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  STALEY...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3557 7956 3586 7953 3586 7965 3559 7973

$$

RLH
1 follow-up statement
000 
WWUS52 KRAH 072246
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
645 PM EDT TUE JUN 7 2005

NCC151-072255-
/O.CAN.KRAH.SV.W.0052.000000T0000Z-050607T2300Z/
RANDOLPH NC-
645 PM EDT TUE JUN 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RANDOLPH COUNTY IS
CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER A SEVERE THUNDERSTORM.

LAT...LON 3557 7956 3586 7953 3586 7965 3559 7973

$$

RLH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:45 PM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 7, 2:45 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
245 PM EDT TUE JUN 7 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
CONVECTION HAS DEVELOPED ALONG LEFTOVER BOUNDARIES FROM PRIOR
CONVECTION AND ROUGHLY IN THE ZONE OF A SOUTHWEST TO NORTHEAST
SYNOPTIC SURFACE BOUNDARY. AS OF THIS TIME CELLS ARE GENERALLY
DEVELOPING AND DYING AFTER CREATING MORE CONVECTION ON THE
THUNDERSTORM GUST FRONTS. ANY PERSISTENT CELL COULD BECOME A FLOOD
THREAT.

PERSISTENCE WILL LARGELY BE THE FORECAST TREND BUT WITH A MINOR
COOLING TREND IN AFTERNOON HIGHS. GFS 850 MILLBAR WINDS MORE SOUTH
THAN THE ETA/NAM AND THIS PULLS MORE MOISTURE INTO THE AIR COLUMN
AND HELPS TO BUMP THE GFS FORECAST POPS INTO THE LIKELY RANGE
WEDNESDAY AFTERNOON. THERE IS VERY LITTLE TO ACT AS A TRIGGER OTHER
THAN AFTERNOON HEATING AND WILL KEEP POPS IN THE CHANCE RANGE. LOSS
OF THE SYNOPTIC SURFACE BOUNDARY FOR WEDNESDAY ALSO A FACTOR.

THURSDAY AND FRIDAY WILL SEE AFTERNOON CONVECTION WITH WEAK SOUTH
FLOW AROUND THE OFFSHORE SURFACE HIGH.

ALTHOUGH WINDS ARE WEAK... ENOUGH TIME WILL PASS TO ADVECT IN COOLER
AIR FROM THE SOUTHEAST AND INITIATE A WEAK COOLING TREND IN HIGHS.
HAZE AND INCREASED AFTERNOON CLOUD COVER WILL ALSO AID THE COOLING
TREND. LOWS SHOULD NOT STRAY FAR FROM 70 DEGREES.
&&

.LONG TERM (SATURDAY THROUGH TUESDAY)...
A PERSISTENCE FORECAST WILL BE USED THIS PERIOD AS THE WESTERN
ATLANTIC RIDGE WILL BE THE DOMINANT WEATHER FEATURE OVER THE REGION.
THE RIDGE BUILDS SLIGHTLY TO THE WEST ON SATURDAY...WHICH WILL GIVE
DIURNAL POPS SLIGHTLY HIGHER IN THE WEST THAN THE EAST AROUND THE
PERIPHERY OF THE RIDGE. HIGH TEMPERATURES EACH DAY WILL BE 85 TO 90
WITH LOWS 65 TO 70.

.AVIATION...
NUMEROUS BOUNDARIES EXIST ACROSS THE AREA FROM YESTERDAYS
CONVECTION AND FROM DIFFERENTIAL HEATING THIS MORNING. THESE WILL BE
THE FOCUS OF CONVECTIVE DEVELOPMENT THIS AFTERNOON. COVERAGE SHOULD
BE ENOUGH TO WARRANT VCTS AT ALL SITES. AS HAS BEEN THE CASE THE
PAST SEVERAL DAYS...FOG AND LOW CLOUDS WILL DEVELOP IN THE EAST
BETWEEN 06Z AND 09Z...WITH IFR VIS AND LIFR CIGS AT RDU/FAY/RWI.
THIS SHOULD BE SLOW TO LIFT IN THE MORNING...BETWEEN 14Z AND 16Z.
GSO AND INT SHOULD AGAIN HAVE MVFR FOG FOR A FEW HOURS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

LONG TERM...DGS
AVIATION...DGS
Hazardous weather outlook, Jun 7, 6:15 AM EDT, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
615 AM EDT TUE JUN 7 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-081030-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
615 AM EDT TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN TODAY
ACROSS THE AREA. ISOLATED FLOODING FROM HEAVY RAINFALL IS POSSIBLE
FROM NEARLY STATIONARY OR SLOW MOVING STORMS. FREQUENT LIGHTNING
WILL ALSO BE A THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WARM AND MOIST AIRMASS WILL BE IN PLACE THROUGH THE PERIOD.
LOCALIZED FLOODING WILL BE POSSIBLE ACROSS THE AREA...ESPECIALLY
ACROSS WESTERN AREAS OF THE STATE AS THE WARM AND MOIST AIR LIFTS
ALONG THE HIGHER TERRAIN.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BL

In the hours before

Local storm report, Jun 7, 5:25 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
525 PM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             RALEIGH                 35.81N 78.64W
06/07/2005  1.00 INCH        WAKE               NC   TRAINED SPOTTER

            QUARTER SIZE HAIL AT INTERSECTION OF SANDY FORKS AND
            FALLS OF THE NEUSE. NUMEROUS OTHER REPORTS OF DIME SIZE
            HAIL IN NORTH RALEIGH.

0505 PM     TSTM WND DMG     5 N LEXINGTON           35.88N 80.26W
06/07/2005                   DAVIDSON           NC   LAW ENFORCEMENT

            POWER LINES BLOWN DOWN.

&&

MWS
Local storm report, Jun 7, 5:31 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
531 PM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     FLASH FLOOD      RALEIGH                 35.81N 78.64W
06/07/2005                   WAKE               NC   AIRPLANE PILOT

            ONE AND A HALF FEET OF WATER COVERED INTERSECTION OF
            FALLS OF THE NEUSE AND SPRING FOREST ROAD. FLOOD WATERS
            MOVED AN SUV.

&&

MWS
Local storm report, Jun 7, 5:34 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
534 PM EDT TUE JUN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     FLASH FLOOD      RALEIGH                 35.81N 78.64W
06/07/2005                   WAKE               NC   TRAINED SPOTTER

            ONE AND A HALF FEET OF WATER COVERED INTERSECTION OF
            FALLS OF THE NEUSE AND SPRING FOREST ROAD. FLOOD WATERS
            MOVED AN SUV.

&&

MWS
Special weather statement, Jun 7, 5:35 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
535 PM EDT TUE JUN 7 2005

NCZ027-042-043-077-078-072230-
HARNETT-JOHNSTON-NASH-WAYNE-WILSON-
535 PM EDT TUE JUN 7 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS NASH...WILSON...JOHNSTON...
WAYNE AND HARNETT COUNTIES THROUGH 630 PM EDT...

AT 535 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM WILSON TO 13 MILES NORTH OF DUNCAN...OR ALONG A
LINE EXTENDING FROM WILSON TO 10 MILES SOUTHWEST OF RALEIGH...MOVING
SOUTH AT 15 MPH.

THESE THUNDERSTORMS WILL IMPACT NEARLY ALL OF WILSON...JOHNSTON AND
HARNETT COUNTIES. THIS INCLUDES THE CITIES OF LUCAMA...CLAYTON...
SMITHFIELD...BENSON...LILLINGTON AND SURROUNDING LOCATIONS.

GUSTY WINDS OF 30 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE GUSTY
WINDS COULD RESULT IN A FEW DOWNED TREES.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO
NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK
SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS...
CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED.

JO
Special weather statement, Jun 7, 5:40 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
540 PM EDT TUE JUN 7 2005

NCZ042-076>078-072215-
HARNETT-JOHNSTON-LEE-WAYNE-
540 PM EDT TUE JUN 7 2005

...STRONG THUNDERSTORMS WILL DRIFT SOUTH INTO JOHNSTON...LEE...WAYNE
AND HARNETT COUNTIES BEFORE 630 PM EDT...

THESE STORMS HAVE HAD A HISTORY OF INTENSE LIGHTNING...LOCALLY VERY
HEAVY RAINFALL...HAIL...AND STRONG GUSTY WINDS.

LOCALLY GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME
DOWN TREES AND POWER LINES ARE POSSIBLE. LIGHT OBJECTS SUCH AS TRASH
CANS...LAWN FURNITURE AND AWNINGS MAY BECOME AIRBORNE.

RFG
Special weather statement, Jun 7, 6:28 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
628 PM EDT TUE JUN 7 2005

NCZ042-076>078-072315-
HARNETT-JOHNSTON-LEE-WAYNE-
628 PM EDT TUE JUN 7 2005

...STRONG THUNDERSTORMS WILL DRIFT SLOWLY SOUTH ACROSS
JOHNSTON...LEE...WAYNE AND HARNETT COUNTIES THROUGH 730 PM EDT...

AT 625 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM COKESBURY TO FOUR OAKS TO NEAR SMITHFIELD AND
FREMONT...MOVING SOUTH NEAR 10 MPH.

LOCALLY GUSTY WINDS OF 40 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. LIGHT
OBJECTS SUCH AS TRASH CANS...LAWN FURNITURE AND AWNINGS COULD BECOME
AIRBORNE.

RFG

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 2:59 PM EDTSevere Thunderstorm WarningRAHWarren16 min
Jun 7, 3:29 PM EDTSevere Thunderstorm WarningRAHDurham31 min
Jun 7, 3:37 PM EDTSevere Thunderstorm WarningRAHHalifax23 min
Jun 7, 3:50 PM EDTSevere Thunderstorm WarningRAHWarren40 min
Jun 7, 4:01 PM EDTSevere Thunderstorm WarningRAHMontgomery44 min
Jun 7, 4:04 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash47 min
Jun 7, 4:23 PM EDTFlash Flood WarningRAHDurham2 hr
Jun 7, 4:39 PM EDTSevere Thunderstorm WarningRAHAlamance36 min
Jun 7, 4:52 PM EDTSevere Thunderstorm WarningRAHWake23 min
Jun 7, 4:57 PM EDTSevere Thunderstorm WarningRAHDavidson33 min
Jun 7, 5:09 PM EDTFlash Flood WarningRAHAlamance96 min
Jun 7, 5:15 PM EDTFlash Flood WarningRAHWake2 hr
Jun 7, 5:15 PM EDTSevere Thunderstorm WarningRAHWake52 min
Jun 7, 5:16 PM EDTSevere Thunderstorm WarningRAHChatham29 min
Jun 7, 5:33 PM EDTSevere Thunderstorm WarningRAHChatham42 min
Jun 7, 7:59 PM EDTSevere Thunderstorm WarningRAHHoke42 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.